Tramadol, Pharmacology, Side Effects, and Serotonin Syndrome: A Review

Pain Physician. Jul-Aug 2015;18(4):395-400.

Abstract

Background: Serotonin syndrome is a mild to potentially life-threatening syndrome associated with excessive serotonergic activity within the central nervous system. Serotonin syndrome is associated with medication use, drug interactions, and overdose. While serotonin syndrome is often associated with the use of selective serotonin inhibitors (SSRI), an increasing number of reports are being presented involving the use of tramadol.

Methods: This review article contains an overview of serotonin syndrome while specifically looking at tramadol's pharmacology and risk factors for serotonin syndrome. With tramadol's increasing popularity, the goal of this article is to make physicians more alert and aware of this potential side effect associated with tramadol.

Conclusions: In conclusion, with the increasing incidence of serotonin syndrome, prescribing physicians should be aware of and educate their patients on the potential side effects of tramadol. It is important that the prescribing physician reviews patient medications for concurrent serotonergic drugs and monitors for potential abuse.

Publication types

  • Review

MeSH terms

  • Analgesics, Opioid / adverse effects*
  • Animals
  • Drug Interactions
  • Humans
  • Risk Factors
  • Serotonin Syndrome / chemically induced*
  • Serotonin Syndrome / diagnosis*
  • Serotonin Syndrome / epidemiology
  • Serotonin Uptake Inhibitors / adverse effects
  • Tramadol / adverse effects*

Substances

  • Analgesics, Opioid
  • Serotonin Uptake Inhibitors
  • Tramadol